Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2017, 2:34 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 2:34 PM EDT (18:34 UTC)
- Expired
- Jul 6, 2017, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:50 PM EDT | TSTM WND DMG | 9 Ne Tazewell, TN | 3 TREES DOWN ON HOPEWELL ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
692
WUUS54 KMRX 061834
SVRMRX
TNC025-067-VAC105-061915-
/O.NEW.KMRX.SV.W.0102.170706T1834Z-170706T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
234 PM EDT THU JUL 6 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Northeastern Claiborne County in east Tennessee...
Hancock County in east Tennessee...
Southwestern Lee County in southwestern Virginia...
* Until 315 PM EDT
* At 233 PM EDT, a severe thunderstorm was located near Tazewell, or
12 miles southeast of Middlesboro, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sneedville, New Tazewell, Tazewell, Harrogate, Howard Quarter,
Evanston, Ewing, Powell River Preserve and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe
weather including large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room,
a bathroom, closet or basement.
&&
LAT...LON 3650 8313 3648 8316 3646 8317 3645 8320
3643 8361 3661 8363 3667 8346 3667 8342
3670 8334 3674 8320 3674 8316
TIME...MOT...LOC 1833Z 264DEG 20KT 3653 8353
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
949
WWUS54 KMRX 061852
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
252 PM EDT THU JUL 6 2017
TNC025-067-VAC105-061915-
/O.CON.KMRX.SV.W.0102.000000T0000Z-170706T1915Z/
Claiborne TN-Hancock TN-Lee VA-
252 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN CLAIBORNE...HANCOCK AND SOUTH CENTRAL LEE
COUNTIES...
At 251 PM EDT, a severe thunderstorm was located 10 miles west of
Sneedville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sneedville, Howard Quarter, Rose Hill, Evanston and Ewing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe
weather including large hail, destructive straight line winds and
possibly a tornado. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.
&&
LAT...LON 3650 8313 3648 8316 3646 8317 3645 8320
3646 8348 3661 8352 3667 8346 3667 8342
3670 8334 3674 8320 3674 8316
TIME...MOT...LOC 1851Z 264DEG 20KT 3654 8340
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:27 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 6, 1:27 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Morristown TN 127 PM EDT Thu Jul 6 2017 .AVIATION...Plenty of moisture will linger over the area and there will be showers and thunderstorms around at times. Will try to time an early period of thunderstorms, as well another possible round during the night with some better forcing, but confidence is not high on timing. Details of cigs/vis also problematic, but for now looks like outside of heavier convection the best chance for MVFR or lower conditions will be later in the period. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Jul 6, 10:25 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1025 AM EDT Thu Jul 6 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071430- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 1025 AM EDT Thu Jul 6 2017 /925 AM CDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Showers and thunderstorms can be expected today into tonight, and a few of these storms may become strong to severe. Damaging winds, along with heavy rainfall which can lead to localized flooding, are expected to be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will push through the area and bring scattered showers and thunderstorms on Saturday. Southeast Tennessee and Southwest North Carolina will be the favored areas for strong to severe storms Saturday afternoon, with the main threats being downburst winds and possibly hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 6, 12:40 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
1240 PM EDT THU JUL 6 2017
TNZ067-068-083>086-061730-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
1240 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RHEA...LOUDON...MEIGS...
CENTRAL MCMINN...NORTHERN MONROE AND SOUTHERN ROANE COUNTIES UNTIL
130 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Decatur, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater, Loudon,
Madisonville, Decatur, Fairview, Spring City, Vonore, Greenback,
Friendsville, Niota, Philadelphia, McGee Carson Peninsula, Hillsview,
Clear Water, Murray Store and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 8489 3575 8492 3591 8427 3575 8416
3571 8417 3569 8416 3566 8413 3563 8415
3561 8419 3558 8413 3559 8411 3557 8410
3554 8409 3554 8406
TIME...MOT...LOC 1639Z 251DEG 40KT 3561 8471
EMHSpecial weather statement, Jul 6, 1:09 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
109 PM EDT THU JUL 6 2017
TNZ035-036-067-069-061745-
Anderson TN-Roane TN-Knox TN-Morgan TN-
109 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON...WEST CENTRAL KNOX AND NORTHERN ROANE COUNTIES
UNTIL 145 PM EDT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Bradbury, Pine Orchard and Dearmond.
LAT...LON 3597 8470 3614 8421 3592 8412 3589 8425
3590 8428 3588 8428 3588 8429 3589 8433
3587 8434 3579 8466
TIME...MOT...LOC 1709Z 254DEG 31KT 3591 8442
SRSpecial weather statement, Jul 6, 2:24 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
224 PM EDT THU JUL 6 2017
TNZ014-015-VAZ001-061915-
Claiborne TN-Hancock TN-Lee VA-
224 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 315 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 9 miles southeast of Middlesboro, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sneedville, New Tazewell, Tazewell, Harrogate, Howard Quarter,
Evanston, Cumberland Gap, Ewing, Arthur, Powell River Preserve and
Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 8316 3646 8317 3644 8321 3643 8320
3642 8320 3642 8368 3658 8370 3661 8367
3667 8348 3667 8342 3670 8334 3673 8321
TIME...MOT...LOC 1823Z 264DEG 20KT 3652 8360The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:40 PM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Roane | 50 min |
| Jul 6, 1:09 PM EDT | Special Weather Statement | MRX | Roane | 36 min |
| Jul 6, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 49 min |
| Jul 6, 2:24 PM EDT | Special Weather Statement | MRX | Claiborne, Hancock | 51 min |
| Jul 6, 4:13 PM EDT | Special Weather Statement | MRX | Monroe | 47 min |
| Jul 6, 4:15 PM EDT | Special Weather Statement | MRX | Marion | 60 min |
| Jul 6, 5:51 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 54 min |
| Jul 6, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Scott | 61 min |
| Jul 6, 6:59 PM EDT | Special Weather Statement | MRX | Anderson, Claiborne, Grainger, Hancock, Knox, Union | 61 min |
| Jul 6, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Hancock, Hawkins, Knox and 1 more | 63 min |
| Jul 6, 7:57 PM EDT | Special Weather Statement | MRX | Morgan | 48 min |
| Jul 6, 7:02 PM EDT | Special Weather Statement | MRX | Lee, Scott, Wise, City of Norton | 58 min |
| Jul 6, 7:19 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Wise, City of Norton | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.